Texas, 2008

Flash Flooding and Hail in Texas, April 27, 2008

April 27, 2008 · NWS EWX · 10 events in 2 counties and zones

Thunderstorms formed in advance of a cold front and along a mesoscale boundary that moved south across Llano and Burnet counties early in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed in advance of a cold front and along a mesoscale boundary that moved south across Llano and Burnet counties early in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 27, 3:38 AM CST, 27 minutes earlier.

Area forecast discussion, Apr 27, 3:38 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 AM CDT SUN APR 27 2008

.UPDATE...
SEVERE THUNDERSTORM WATCH 241 IS NOW IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS UNTIL NOON. UPDATED ZONES WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 357 AM CDT SUN APR 27 2008/

DISCUSSION...
A STORMY...WET...AND COLD SUNDAY IS IN STORE FOR SOUTH CENTRAL
TEXAS AS A STRONG COLD FRONT PUSHES THROUGH THE REGION. THE
SURFACE FRONT IS CURRENTLY DRAPED ALONG A LINE FROM THE RED RIVER
VALLEY TO MINERAL WELLS TO SAN ANGELO. CONVECTIVE ACTIVITY WILL
INCREASE THROUGH THE MORNING HOURS AND DECREASE DURING THE
AFTERNOON AS THE FRONTAL BOUNDARY MAKES ITS WAY TO THE COAST. THE
WARM AND JUICY AIRMASS AHEAD OF THE FRONT WILL ENABLE STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP...WITH MOSTLY LARGE HAIL AND
DAMAGING WINDS. PRECIPITABLE WATER VALUES ACROSS THE SOUTHERN HALF
OF THE STATE ARE HIGHER THAN NORMAL FOR LATE APRIL...AND INDICATE
THE POTENTIAL FOR HEAVY RAINFALL. HOWEVER...SINCE THE HEAVY
RAINFALL WILL BE LOCALIZED...A FLASH FLOOD WATCH WILL NOT BE
NECESSARY AS WIDESPREAD FLOODING IS NOT EXPECTED TO BE A PROBLEM.
THE FRONT HAS BEEN MOVING SLOWER THAN PREVIOUSLY ANTICIPATED...SO
THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE THROUGH
MUCH OF THE AFTERNOON.

BREEZY AND COOL CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON AND
OVERNIGHT AS STRONG COLD AIR ADVECTION ENTERS THE REGION. SINCE THE
FRONT HAS BEEN SLOWER THAN EXPECTED...THE STRONG WINDS AND CLOUD
COVERAGE WILL PERSIST LONGER THAN PREVIOUSLY ANTICIPATED...LIMITING
RADIATIONAL COOLING OVERNIGHT. TEMPERATURES MONDAY MORNING WILL
STILL BE UNSEASONABLY COOL...AND NEAR-RECORD TEMPERATURES ARE
EXPECTED.

THE REST OF THE FORECAST PERIOD WILL BE MUCH LESS EXCITING AS
ZONAL FLOW ALOFT PREVAILS. A GRADUAL WARMING TREND IS EXPECTED
DURING THE WEEK AS SURFACE WINDS RETURN TO THE SOUTHEAST AND ALLOW
WARM AND MOIST GULF AIR BACK INTO THE REGION. AN UPPER LEVEL LOW
WILL STRENGTHEN ACROSS THE GREAT PLAINS DURING THE MIDDLE OF THE
WEEK. THE ASSOCIATED WEAK COLD FRONT PASSING TO THE NORTH OF OUR
AREA WILL HELP KEEP TEMPERATURES WITHIN A FEW DEGREES OF LATE
APRIL/EARLY MAY NORMALS. NO RAIN IS EXPECTED THROUGH THE WORK
WEEK...DESPITE THE RETURN OF GULF FLOW...MOISTURE WILL BE TOO
SHALLOW FOR ANY STORMS TO DEVELOP.

RECORD LOWS ARE POSSIBLE FOR APRIL 28 AND INDICATED BELOW:

AUSTIN BERGSTROM......46 IN 2001
AUSTIN CAMP MABRY.....47 IN 1928
SAN ANTONIO...........48 IN 1997
DEL RIO...............42 IN 1997

FIRE WEATHER...
STRONG NORTHERLY WINDS ARE EXPECTED THIS AFTERNOON ACROSS THE
ENTIRE REGION. HOWEVER...RELATIVE HUMIDITIES WILL REMAIN ABOVE 25
PERCENT. A VERY DRY AIRMASS IS EXPECTED THROUGH THE BEGINNING OF
THE WEEK BEHIND THE COLD FRONT...BUT 20 FOOT WINDS WILL BE BELOW
15 MPH ON MONDAY. 20 FT WINDS AND RELATIVE HUMIDITIES MAY APPROACH
CRITICAL FIRE WEATHER VALUES ON TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  48  80  51  84 / 100  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  66  46  79  44  84 / 100  10   0   0   0
DEL RIO INTL AIRPORT           72  47  83  54  88 /  80  -    0   0   0
SAN ANTONIO INTL AIRPORT       68  46  80  50  85 / 100  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/08/JB
Hazardous weather outlook, Apr 26, 5:23 PM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SAT APR 26 2008

TXZ171>173-183>194-202>209-217>225-228-271200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
623 PM CDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
THROUGH TONIGHT ACROSS ALL OF SOUTH CENTRAL TEXAS. IN ADDITION
TO LARGE HAIL AND DAMAGING WINDS...THERE IS A POTENTIAL FOR
LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH MIDDAY
SUNDAY. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OR EARLY SUNDAY.

In the hours before

Special weather statement, Apr 27, 12:45 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 AM CDT SUN APR 27 2008

TXZ171>173-183>194-202>209-217>225-228-271200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
145 AM CDT SUN APR 27 2008

...INCREASING RAIN CHANCES THEN COOLER TODAY AND TONIGHT...

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS THIS MORNING
AHEAD OF AND ALONG A STRONG COLD FRONT...FORECAST TO MOVE ACROSS
THE AREA THIS MORNING.

SOME OF THE THUNDERSTORMS COULD BE SEVERE. BRIEF PERIODS OF
LOCALLY HEAVY RAIN IS LIKELY AS THE SHOWERS AND THUNDERSTORMS
DEVELOP FROM THE NORTH AND MOVE SOUTHEAST.

IN WAKE OF THE COLD FRONT COOLER TEMPERATURES WILL COME LATER
TODAY AND TONIGHT. ALL READY APRIL OF 2008 HAS SEEN ITS SHARE OF
STRONG COLD FRONTS. THIS HAS LIMITED DAYTIME HIGHS FOR THE
MONTH.  THE WARMEST DAYS OF APRIL HAVE NOT BEEN AS WARM AS
THE WARMEST DAYS IN MARCH THIS YEAR.

LOWS TONIGHT TO EARLY MONDAY MORNING WILL BE IN THE UPPER 30S TO
NEAR 40 ACROSS THE HILL COUNTRY TO THE 40S ACROSS THE REST OF
SOUTH CENTRAL TEXAS. THIS WILL BE CLOSE TO OR BREAK THE RECORD
DAILY LOWS FOR APRIL 28TH. RECORD DAILY LOWS FOR APRIL 28TH SO FAR
ARE AS FOLLOWS...46 AT AUSTIN BERGSTROM IN 2001... 47 AT AUSTIN
MABRY IN 1928...48 AT SAN ANTONIO IN 1997...AND 42 AT DEL RIO IN
1997.

A REVIEW OF A FEW PAST COOL OUTBREAKS FOR LATE APRIL FOLLOWS WITH
THE HIGHS AND LOWS FOR THE GIVEN DAYS.

APRIL 21ST...1907

              AUSTIN       DEL RIO    SAN ANTONIO

APRIL 21ST   47 AND 43    61 AND 48    51 AND 46

APRIL 22ND TO 24TH...1982

              AUSTIN      AUSTIN BERGSTROM   DEL RIO    SAN ANTONIO

APRIL 22ND   56 AND 49        58 AND 50     56 AND 48    53 AND 45
APRIL 23RD   66 AND 49        65 AND 49     58 AND 47    63 AND 45
APRIL 24TH   58 AND 51        64 AND 52     66 AND 50    60 AND 49

APRIL 26TH AND 27TH...1997

              AUSTIN      DEL RIO     SAN ANTONIO

APRIL 26TH   59 AND 53   64 AND 54     63 AND 53
APRIL 27TH   57 AND 53   65 AND 48     59 AND 56

ALL-TIME EXTREME LOWEST TEMPERATURES FOR LATE APRIL AFTER THE 25TH
INCLUDE THE FOLLOWING...40 AT SAN ANTONIO APRIL 30...1996...
38 AT DEL RIO APRIL 30...1908...40 AT AUSTIN MABRY APRIL 30...1907
AND 44 AT AUSTIN BERGSTROM APRIL 26...2001.
Special weather statement, Apr 27, 2:35 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 AM CDT SUN APR 27 2008

TXZ171-172-188-190-271000-
BLANCO-BURNET-GILLESPIE-LLANO-
335 AM CDT SUN APR 27 2008

...CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE FOR
BLANCO...BURNET...GILLESPIE AND LLANO COUNTIES...

AT 335 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA
OF THUNDERSTORMS NORTHWEST OF LLANO TO NORTH OF BURNET.

THIS AREA OF THUNDERSTORMS WILL CONTINUE TO FORM SOUTHWARD IN
THE NEXT FEW HOURS...AND COULD AFFECT LLANO...BURNET...GILLESPIE
AND BLANCO COUNTIES.

BRIEF PERIODS OF HEAVY RAIN...STRONG WINDS...HAIL...AND FREQUENT
DANGEROUS LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS.
Local storm report, Apr 27, 4:05 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT SUN APR 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0503 AM     HAIL             MARBLE FALLS            30.58N  98.27W
04/27/2008  E0.70 INCH       BURNET             TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00039

JPB

The radar

The Ft Hood radar (KGRK), 97 km away, was scanning. The volume nearest the first event began at 10:03 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 hail, 1 lightning. Local standard time, as filed.

Hail, Llano

When
April 27, 4:05 AM CST
Where
Llano County, 3.65 mi SSW of Granite Shoals Lake
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.530, -98.370

Hail, Llano

When
April 27, 4:50 AM CST
Where
Llano County, 3.65 mi SSW of Granite Shoals Lake
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.530, -98.370

Hail, Travis

When
April 27, 5:23 AM CST
Where
Travis County, 1.19 mi E of Lake Travis
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.430, -98.010

Hail, Travis

When
April 27, 5:30 AM CST
Where
Travis County, 1.82 mi SE of Lake Travis
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.410, -98.010

Lightning, Travis

When
April 27, 5:45 AM CST
Where
Travis County, 3.29 mi ENE of Austin Lakeway Arpt
Property damage
$30,000
Reported by
Newspaper
Coordinates
30.370, -97.950

A lightning strike caused a house fire on Country Trails Lane in the Steiner Ranch area.

Flash Flood, Travis

When
April 27, 6:20 AM CST to 7:20 AM CST
Where
Travis County, 0.6 mi WNW of Oak Hill to 0.53 mi WNW of Oak Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.235, -97.859

Joe Tanner road was reported closed due to high water.

Flash Flood, Travis

When
April 27, 6:45 AM CST to 7:45 AM CST
Where
Travis County, 1.96 mi NNE of Vinson to 1.98 mi NNE of Vinson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.247, -97.770

The 1300 block of West Oltorff was closed due to high water.

Flash Flood, Travis

When
April 27, 7:10 AM CST to 8:10 AM CST
Where
Travis County, 1.16 mi WSW of Del Valle to 1.04 mi WSW of Del Valle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.215, -97.689

Hoeke Lane at Poston was reported closed due to high water.

Flash Flood, Travis

When
April 27, 7:10 AM CST to 8:10 AM CST
Where
Travis County, 0.91 mi SE of Vinson to 0.85 mi SE of Vinson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.210, -97.770

The 5100 block of Wesson Road was reported closed due to high water.

Flash Flood, Travis

When
April 27, 8:25 AM CST to 9:00 AM CST
Where
Travis County, 3.64 mi NNW of Austin Mabry to 3.63 mi NNW of Austin Mabry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.371, -97.786

Lakewood Drive was reported closed due to high water in Bull Creek Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98459, 96154, 96155, 96156, 96158, 96220, 96224, 96227, 96230, 96232.